Texas, 2012

Damaging Wind in Texas, July 8, 2012

July 8, 2012 · NWS FWD · 1 event in 1 county or zone

A severe thunderstorm over Henderson County produced a downburst of severe winds across the town of Gun Barrel City. Power poles were knocked down, trees were snapped and blown over, and minor roof damage occurred to properties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A severe thunderstorm over Henderson County produced a downburst of severe winds across the town of Gun Barrel City. Power poles were knocked down, trees were snapped and blown over, and minor roof damage occurred to properties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 2:43 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT SUN JUL 8 2012

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE REGION AS STRONG
INSOLATION HAS RESULTED IN UNCAPPED MODERATE INSTABILITY. SO FAR
THE CONVECTION HAS BEEN BROADLY FOCUSED IN A ZONE OF LOW LEVEL
CONFLUENCE...AS DEPICTED BY 850-925MB WIND ANALYSIS...EXTENDING
FROM WEST TEXAS TO CENTRAL TEXAS AND INTO EAST TEXAS. ANOTHER AREA
OF CONVERGENCE...THIS ONE ASSOCIATED WITH A WEAK COLD FRONT...IS
LOCATED ACROSS CENTRAL OKLAHOMA AND ARKANSAS. THROUGH EARLY
EVENING...EXPECT ACTIVTY ACROSS THE SOUTHERN ZONES TO SLOWLY WORK
SOUTHWARD. A FEW HIT-MISS SHOWERS/STORMS WILL CONTINUE TO BUBBLE
UP ELSEWHERE...WITH MORE ORGANIZED ACTIVITY ACROSS EASTERN
OKLAHOMA AND ARKANSAS LIKELY SHIFTING SOUTHWEST AND MAKING A RUN
AT THE NORTHEAST ZONES IF IT CAN HOLD TOGETHER AFTER SUNSET. WILL
CONTINUE CHANCE POPS ACROSS MOST OF THE REGION TONIGHT WITH BEST
CHANCES IN THE EAST.

AN UPPER LEVEL TROUGH AXIS WILL REMAIN DRAPED OVER THE REGION
DURING THE NEXT FEW DAYS. THIS WILL TEND TO KEEP THE BEST LIFT
LOCATED ACROSS THE SOUTHEAST HALF OF THE CWA. PRECIPITABLE WATER
WILL CONTINUE TO INCREASE DURING THE NEXT DAY...WITH MODEL
FORECASTS BRINGING VALUES UP TO 2-2.2 INCHES. THE COLUMN WILL BE
NEARLY SATURATED ABOVE 800MB...WHICH WILL PROMOTE MOSTLY CLOUDY
SKIES...ESPECIALLY IN THE OVERNIGHT AND MORNING HOURS. HIGH
TEMPERATURES WILL NOT BE AS WARM DUE TO THE INCREASED CLOUD COVER
AND RAIN IN THE AREA...AS WELL AS GRADUALLY DIMINISHING HEIGHTS.

CONVECTION SHOULD BE SCATTERED AGAIN BY TOMORROW AFTERNOON...WITH
A LITTLE MORE COVERAGE IN ACTIVITY THAN TODAY AS THE WEAK COLD
FRONT WILL BE IN THE REGION TO HELP PROVIDE LIFT. BY MONDAY
NIGHT...BOTH THE GFS AND ECMWF FORECASTS ARE INDICATING SUBTLE
DEEPENING OF A 700MB LOW CENTER WHICH APPEARS TO TRACK FROM
NORTHEAST TO SOUTHWEST ACROSS THE SOUTHEAST CWA. CONSIDERING THE
DEEP MOISTURE ALREADY IN PLACE...THIS WOULD LIKELY RESULT IN A
ROUND OF NOCTURNAL CONVECTION WHICH WOULD TEND TO BE CONCENTRATED
NEAR THE LOW CENTER. BOTH MOS PRODUCTS FROM THESE MODELS ARE
SUGGESTING POPS IN THE 60-80 PERCENT RANGE...BUT AM NOT READY TO
GO THIS HIGH JUST YET. THERE IS STILL SOME UNCERTAINTY ON THE
TRACK OF THE LOW IF IT DOES INDEED DEVELOP. A LOW OF THIS TYPE MAY
RAISE CONCERN FOR AN ORGANIZED FLOODING THREAT MONDAY NIGHT AND
TUESDAY MORNING SINCE IT WOULD BE ABLE TO CONCENTRATE AND SUSTAIN
CONVECTION IN ONE AREA FOR SEVERAL HOURS. REGARDLESS OF WHETHER
THIS LOW DOES FORM...DIURNAL HEATING TUESDAY WILL RESULT IN
ANOTHER ROUND OF SCATTERED CONVECTION BY THE AFTERNOON HOURS.

AMPLIFYING UPPER LEVEL FLOW WITH A STRONG RIDGE BUILDING OVER THE
INTER-MOUNTAIN WEST WILL RESULT IN NORTHERLY FLOW AT ALL LEVELS BY
TUESDAY NIGHT. THIS WILL GRADUALLY BRING DRIER AIR INTO THE REGION
WEDNESDAY AND THURSDAY AND POPS WILL DIMINISH FROM NORTH TO SOUTH.
WILL KEEP SOME LOW POPS IN THE AFTERNOON ACROSS THE SOUTHEAST
ZONES FRIDAY THROUGH SUNDAY AS PWS REMAIN ABOVE 1.75 IN THIS
REGION AND THE WEAKNESS WILL PERSIST ALOFT. HIGH TEMPS WILL WARM
SLIGHTLY INTO THE MID 90S BY NEXT WEEKEND WITH THE INCREASED
SUNSHINE BUT DRIER AIR...LIGHT WINDS...AND CLEAR SKIES WILL HELP
LOWS TO COOL OFF MORE INTO THE LOW 70S. EXTENDED MODELS KEEP THE
UPPER LEVEL WEAKNESS IN PLACE AND THE GULF OPEN FOR MOISTURE NEXT
WEEK. LOOKS LIKE TEMPS WILL STAY NEAR NORMAL WITH AT LEAST
ISOLATED AIRMASS CONVECTION IN THE FORECAST.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  93  76  91  75 /  30  40  50  50  30
WACO, TX              74  93  73  91  73 /  30  50  50  50  50
PARIS, TX             73  90  73  89  73 /  40  40  50  40  30
DENTON, TX            74  93  74  91  73 /  30  40  40  40  30
MCKINNEY, TX          73  92  73  91  72 /  30  40  50  50  30
DALLAS, TX            77  93  77  91  76 /  30  40  50  50  30
TERRELL, TX           73  92  74  90  74 /  40  40  50  50  40
CORSICANA, TX         74  92  74  89  74 /  40  50  50  50  50
TEMPLE, TX            73  92  73  90  73 /  30  50  50  50  50
MINERAL WELLS, TX     72  94  73  90  72 /  30  40  40  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 8, 2:30 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SUN JUL 8 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH DAMAGING
WINDS THE PRIMARY THREAT THROUGH EARLY EVENING. STORMS WILL BE
SLOW MOVING AND LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH
MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS AREA WIDE MONDAY THROUGH
THURSDAY. ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS WILL BE
POSSIBLE MONDAY.

ISOLATED THUNDERSTORM CHANCES WILL BE CONFINED TO AREAS
SOUTHEAST OF A CANTON...WACO...KILLEEN LINE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.

92

In the hours before

Special weather statement, Jul 8, 1:03 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
203 PM CDT SUN JUL 8 2012

TXZ143-081930-
HAMILTON TX-
203 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  HAMILTON COUNTY

AT 203 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF HAMILTON...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES.

LAT...LON 3191 9793 3168 9777 3166 9778 3146 9818
      3161 9830
TIME...MOT...LOC 1903Z 291DEG 4KT 3171 9800

DUNN
Special weather statement, Jul 8, 1:51 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT SUN JUL 8 2012

TXZ159-082015-
MCLENNAN TX-
251 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MCLENNAN COUNTY

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF MCGREGOR...MOVING SOUTH AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRAWFORD...MCGREGOR AND
MOODY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3124 9735 3135 9744 3155 9757 3156 9754
      3158 9726 3157 9725 3150 9726 3136 9724
      3129 9725
TIME...MOT...LOC 1951Z 015DEG 3KT 3149 9741

DUNN
Special weather statement, Jul 8, 1:56 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT SUN JUL 8 2012

TXZ146-082030-
NAVARRO TX-
256 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NAVARRO COUNTY

AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CORSICANA...MOVING SOUTH AT 5
MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3180 9649 3181 9671 3207 9690 3224 9657
      3195 9619
TIME...MOT...LOC 1956Z 008DEG 3KT 3199 9648

DUNN
Special weather statement, Jul 8, 2:27 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT SUN JUL 8 2012

TXZ159-082100-
MCLENNAN TX-
327 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  MCLENNAN COUNTY

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF HEWITT...MOVING SOUTH AT 5
MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3132 9742 3150 9754 3175 9697 3153 9681
      3151 9682 3124 9734
TIME...MOT...LOC 2027Z 343DEG 5KT 3146 9716

DUNN
Special weather statement, Jul 8, 3:39 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SUN JUL 8 2012

TXZ121-135-146-082215-
HENDERSON TX-KAUFMAN TX-NAVARRO TX-
439 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN KAUFMAN COUNTY
  NORTHEASTERN NAVARRO COUNTY
  NORTHWESTERN HENDERSON COUNTY

AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GUN BARREL CITY...MOVING
WEST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CANEY CITY...COTTONWOOD...
ENCHANTED OAKS...EUSTACE...GRAYS PRAIRIE...GUN BARREL CITY...KEMP...
MABANK...MALAKOFF...SEVEN POINTS AND TOOL.

WIND GUSTS TO 50 MPH AND SMALL HAIL CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3218 9596 3211 9646 3230 9644 3232 9640
      3234 9643 3252 9641 3241 9608 3236 9607
      3235 9589
TIME...MOT...LOC 2139Z 090DEG 15KT 3228 9607

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 111 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
July 8, 3:50 PM CST to 3:52 PM CST
Where
Henderson County, 3 mi SSE of Cedar Creek Res Nort
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.333, -96.153

Power poles were knocked down, trees were snapped and blown over, and minor roof damage occurred to properties.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403085.